Alert archive / Pennsylvania / Flash Flood Watches in 2006

Flash Flood Watch 8, NWS State College, PA

July 28, 200617 counties in Pennsylvania

NWS State College, PA issued this flash flood watch at Jul 28, 2006, 11:37 AM EDT for 17 counties in Pennsylvania. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2006, 11:37 AM EDT (15:37 UTC)
Expired
Jul 28, 2006, 3:40 PM EDT
In force
4 hr
Issued by
NWS State College, PA
Flood severity
None

Counties Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Mifflin County, PA, Perry County, PA, Schuylkill County, PA, Somerset County, PA, York County, PA

The radar

The State College radar (KCCX), 86 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 3.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2006-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2006-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jul 28, 11:22 AM EDT, 15 minutes earlier.

Area forecast discussion, Jul 28, 11:22 AM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1122 AM EDT FRI JUL 28 2006

.SHORT TERM /REST OF TODAY THROUGH FRIDAY NIGHT/...

TRAINING HEAVY SHRA/TSRA EXPECTED TO PROGRESS SLOWLY EAST FROM THE
LAUREL HIGHLANDS TO THE LOWER SUSQ VALLEY THIS AFTERNOON...BENEATH
THE FAVORABLE RIGHT ENTRANCE REGION OF A 75 KT UPPER JET ACROSS THE
LOWER GREAT LAKES. PRECIP WATER VALUES OF NEAR 50 MM ARE 2-3
STANDARD DEVIATIONS ABOVE NORMAL...AND THIS TRANSLATES INTO RECENT
OBSERVED AND AUTOMATED GAGE REPORTS OF 1.5 INCHES DURING THE PAST
HOUR NEAR KJST.

ELSEWHERE...CANCELLED THE FLASH FLOOD WATCH FOR THE NW PENN MTNS A
FEW HOURS EARLY AS THE BACK EDGE OF THE RAIN WILL BE CLEARING THIS
AREA WITHIN THE NEXT FEW HOURS...AND RAINFALL AMOUNTS SHOULD REMAIN
UNDER 1.5 INCHES IN MOST AREAS.

STILL THE POTENTIAL FOR SVR TSRA WITH STRONG GUSTY WINDS AND HAIL
ACROSS THE LOWER SUSQ REGION AND EAST CENTRAL MTNS WHERE PARTLY
SUNNY SKIES HAVE ALLOWED FOR MODERATELY UNSTABLE CONDITIONS WITH SFC
TEMPS NOW IN THE LOWER TO MID 80S.

DRYING WILL MOVE INTO THE NW ZONES THIS AFTERNOON...AND REACH OUR
EASTERN COUNTIES BY SHORTLY AFTER DUSK.
&&

.PREV DISCUSSION...
 /ISSUED 356 AM EDT FRI JUL 28 2006/

SHORT TERM /TODAY/...
ANOMALOUSLY HIGH PWATS REMAIN ACROSS THE REGION THROUGH THIS
AFTERNOON AS H5 TROF AXIS SWINGS ACROSS THE REGION. EXISTING
SHOWER ACTIVITY AND CLOUD COVER WILL KEEP A LID ON CAPES AND KEEP
SVR THREAT LOW FOR THIS AFTERNOON...WITH LOCAL HEAVY RAINERS THE
MAIN CONCERN. LIKELY TO CAT POPS THROUGHOUT...WITH HIGHEST POPS
AND BEST POTENTIAL FOR HEAVY RAIN ACROSS MY NORTHWEST COUNTIES.
WILL ISSUE FFA THROUGH EARLY AFTERNOON THERE AS MODERATE TO HEAVY
RAIN HAS ALREADY FALLEN IN THESE AREAS OVERNIGHT. UPSTREAM RADAR
AND SAT PICS INDICATE YET ANOTHER CONVECTIVE CLUSTER W/COLD CLOUDS
TOPS ORGANIZING OVER N CENTRAL OH WHICH WILL PROPOGATE INTO NW PA
LATER THIS MORNING. HEAVY RAIN THREAT WILL SUBSIDE IN THIS AREA
EARLY THIS AFTERNOON AS UPPER TROF PASSES. ELSEWHERE...WILL ALSO
SEE LOCAL HEAVY RAINERS

LONG TERM /TONIGHT THROUGH THURSDAY/...
A DRYING TREND IS IN STORE FOR THE AREA AS NORTHWEST FLOW ADVECTS
LOWER PWATS INTO PA TONIGHT AND SATURDAY. HOWEVER...PWATS THIS
REMAIN IN THE 1.25 TO 1.5 RANGE OVER THE NORTH ON SAT WITH
ADDITIONAL UPPER SHORTWAVES RIPPLING THROUGH THE NORTHWEST FLOW.
NAM/GFS DEPICT BEST SFC CONVERGENCE IN THIS AFTER AS WELL SO WILL
KEEP LOW CHC POPS ACROSS MY NORTHERN TIER WHILE KEEPING THE
REMAINDER OF THE AREA DRY. IT APPEARS A RESURGENCE IN CONVECTIVE
ACTIVITY WILL OCCUR ON SUNDAY AS PWATS CONTINUE TO CLIMB AND
STRONGER SHORTWAVE TROFS FLATTERN THE BROAD MIDWESTERN UPPER
RIDGE.

SREFS SUGGEST GOOD POTENTIAL FOR A VERY HOT DAY MONDAY WITH 850 MB
TEMP +2 TO +3 S.D. ABOVE NORMAL. MREFS THEN DEPICT A DEPRESSED
UPPER HEIGHT PATTERN FOR THE REMAINDER OF NEXT WEEK WITH COOLING
EXPECTED AS MEAN UPPER TROF SETTLES OVER THE EASTERN U.S.

AVIATION...
NORTHWESTERN AREAS HAVE BEEN EXPERIENCING SHOWERS AND THUNDERSTORMS
THIS AM. SOME THUNDERSTORMS HAVE PRODUCED LOCALLY HEAVY RAINS. THUS
IFR CONDITIONS HAVE DOMINATED MOST OF THE TIME IN THE NORTHWEST.
ANOTHER CLUSTER OF STORMS WILL BRING THUNDER AND HEAVY RAINS TO THE
REGION TOWARD SUNRISE. THUS PROLONGED INTERVALS OF IFR CONDITIONS
WILL PREVAIL.

OVER MOST EASTERN AND SOUTHEASTERN AREAS...VFR AND MVFR CONDITIONS
ARE DOMINANT. MANY AREAS HAVE 5-7SM VISIBILITIES MAINLY HAZE AND
MIST. CENTRAL AREAS WILL SEE TIMES AND NORTHWESTERN AREAS COULD SEE
TIMES OF SHOWERS AND THUNDERSTORMS BETWEEN 4 AND 8 AM.

CLOUDS SHOULD DOMINATE THE REGION DUE TO ALL THE CONVECTION TO OUR
WEST. LOW CLOUDS WILL LINGER AND SHOWERS...RAIN...AND THUNDERSTORMS
WILL POSE PROBLEMS AT TIMES OVER MOST OF THE REGION TODAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ036-056>059-063>066 UNTIL 7 PM FRIDAY.
FLASH FLOOD WATCH FOR PAZ024>028-033>035 UNTIL 4 PM FRIDAY.
&&

SHORT TERM...LAMBERT
Hazardous weather outlook, Jul 28, 4:41 AM EDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
441 AM EDT FRI JUL 28 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-290845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
441 AM EDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL IS EXPECTED TODAY AS A STRONG UPPER
DISTURBANCE TRACKS ACROSS THE REGION. A FLASH FLOOD WATCH REMAINS
IN EFFECT UNTIL 200 PM FOR NORTHWEST PORTIONS OF CENTRAL
PENNSYLVANIA. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON OVER EAST CENTRAL PENNSYLVANIA. STRONG AND
POTENTIALLY DAMAGING WIND GUSTS ARE THE MAIN SEVERE WEATHER
THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:57 PM EDTSevere Thunderstorm WarningCTPAdams48 min
Jul 28, 4:12 AM EDTFlash Flood WatchCTPCameron, Elk, McKean, Potter, Warren7 hr
Jul 28, 12:46 PM EDTSevere Thunderstorm WarningCTPColumbia, Northumberland59 min
Jul 28, 1:00 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon60 min
Jul 28, 1:11 PM EDTSevere Thunderstorm WarningCTPSchuylkill79 min

Nearby

Flash Flood Watches in Pennsylvania, 2006Every flash flood watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.